Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 100, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2003, 12:49 AM EDT for Richland County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 12:49 AM EDT (04:49 UTC)
- Expired
- Jul 2, 2003, 1:30 AM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Richland County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 9:55 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
354
WUUS52 KCAE 020449
SVRCAE
SCC079-020530-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1247 AM EDT WED JUL 2 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 130 AM EDT.
* AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF COLUMBIA..MOVING
NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FOREST ACRES.
DENTSVILLE.
COLUMBIA.
LAT...LON 3400 8104 3382 8095 3384 8065 3406 8067
3423 8106
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:15 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 1, 10:15 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE COLUMBIA SC 1015 PM EDT TUE JUL 1 2003 ...CORRECTED TO INCLUDE CAE GA COUNTIES IN TORNADO WATCH... A NEW ZONE PACKAGE WHICH EXTENDS TORNADO WATCH THROUGH 4 AM. SAME COUNTIES. WILL MAKE NECESSARY ADJUSTMENTS IN GFE AND SEND NEW ZONE PACKAGE. FCSTID = 7 CAE 71 84 72 89 / 80 70 50 40 AGS 71 85 71 90 / 80 70 50 40 SSC 71 84 71 90 / 80 70 50 40 OGB 72 86 72 90 / 80 70 50 40 .CAE... GA...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES GAZ040... GAZ063>065. SC...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES SCZ015>016...SCZ018...SCZ020>022...SCZ025>028...SCZ030. GA...TORNADO WATCH UNTIL 4 AM WEDNESDAY MORNING FOR ZONES GAZ040-063>065-077. SC...TORNADO WATCH UNTIL 4 AM WEDNESDAY MORNING FOR ZONES SCZ018-020>022-025>031-035>038-041. TTH
Hazardous weather outlook, Jul 1, 5:18 AM EDT, 19 hours 31 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 518 AM EDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... THE REMNANTS OF TROPICAL STORM BILL WILL MOVE FROM THE GULF COAST REGION NORTHEAST TO THE MOUNTAINS OF TENNESSEE AND NORTH CAROLINA BY WEDNESDAY MORNING. A FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL MIDLANDS...PIEDMONT...AND CENTRAL SAVANNAH RIVER AREA. HEAVY RAIN IS EXPECTED THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON. AS THE STORM APPROACHES THE CAROLINAS TONIGHT...THERE IS ALSO POTENTIAL FOR SEVERE THUNDERSTORMS. ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS EXPECTED THROUGH WEDNESDAY AFTERNOON...WITH CONTINUED POTENTIAL FOR FLOODING. TOTAL RAINFALL THROUGH WEDNESDAY AFTERNOON...3 TO 4 INCHES IN THE WATCH AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. AWP
In the hours before
Local storm report, Jul 1, 11:39 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1139 PM EDT TUE JUL 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM 1E BARNWELL SC FLASH FLOOD
07/01/03 BARNWELL BARNWELL SHERIFF REPORTED
FLOODING ON HIGHWAY 64
EAST OF BARNWELL.
RCCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:38 PM EDT | Flash Flood Warning | CAE | Barnwell, Orangeburg | 2 hr |
| Jul 1, 10:59 PM EDT | Tornado Warning | CAE | Barnwell | 31 min |
| Jul 2, 12:52 AM EDT | Tornado Warning | CAE | Orangeburg | 38 min |
| Jul 2, 1:40 AM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Sumter | 50 min |
| Jul 2, 1:47 AM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 43 min |
| Jul 2, 2:36 AM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 39 min |
| Jul 2, 2:43 AM EDT | Tornado Warning | CAE | Clarendon | 47 min |
| Jul 2, 7:10 AM EDT | Flash Flood Warning | CAE | Lee | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.